Indiana, 2023

Tornado in Indiana, May 8, 2023

May 8, 2023 · NWS IND · 1 event in 1 county or zone

Isolated thunderstorms across far northern central Indiana included one rotating supercell whose persistent nature contributed to a landspout tornado spawning. The tornado was displaced to the south of the cell's mesocyclone, which is atypical for supercell tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated thunderstorms across far northern central Indiana included one rotating supercell whose persistent nature contributed to a landspout tornado spawning. The tornado was displaced to the south of the cell's mesocyclone, which is atypical for supercell tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 8, 4:28 PM EST, 26 minutes earlier.

Area forecast discussion, May 8, 4:28 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
528 PM EDT Mon May 8 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Tuesday)
Issued at 255 PM EDT Mon May 8 2023

This afternoon through evening...
Main concerns:
* Timing/Coverage for thunderstorms
* Instability supporting stronger cores and severe weather

Discussion: Cirrus shield continues to slide east over Indiana, but
some erosion to the shield has occurred and is allowing some marginal
destabilization to the lower levels of the atmos. A cirrus shield is
developing along an axis/boundary that exists from earlier
convection, presently oriented from Central Illinois stretching
southeast through Southern Indiana. This is where we are beginning
to see some marginal building or vertical growth to the cumulus
field, which suggests presence of lift of parcels. Coupled with the
guidance soundings in this area indicating a moist column, along
with steepening mid-lvl lapse rates. Trend has been for the steeper
lapse rates over Missouri/Southwest Illinois to eventually reach
Southwest Indiana by 21Z. But what is keeping things in check thus
far has been a bit of a cap or inversion aloft. This does appear to
be dissipating as time progresses.

Elsewhere another channel of clouds that is along an old boundary
and much higher dewpoints was oriented across Central/Southern
Missouri and stretched east through Southern Illinois. This appears
to be shaping up to the main focal for upscale growth to any
convection that can initiate. This area is also along the transition
or gradient of much more unstable air, so additional processes are
likely going to take place and equally favor more development over
the next few hours.

The current expectations are that we will start to see some spotty
showers developing west of Lafayette in Illinois, reaching Northwest
Indiana around 20-21Z, then possibly some continued development
further east through sunset. But the greater focus is further south,
and initiation for convection along/south of I-70 will be dependent
upon the moist/boundary in Southern Illinois. Dewpoints continue to
pool into the mid/upper 60s in that area, so expect if storms do
develop they'd arrive in southern Indiana or along a Terre Haute to
Bloomington to Seymour line and south closer to 23Z.

While the main focus has been on convective development, the
integrated moisture is present and the forward speed does appear to
be present. That being said, there could be some heavy downpours
from efficient processes.

Overnight: Expect any ongoing convection to steadily slide southeast
with the axis of deeper moisture and 1-3km flow oriented southeast,
500mb weak troughing will pivot overhead as well, which will equally
help to nudge any ongoing convection further southeast. Clouds will
remain through the overnight, with flow slowly turning northwesterly
behind the boundary. By daybreak heights will be steadily rising,
with diffluent flow aloft helping to slowly erode any stratus deck
that has lingered overnight. Northerly flow will assist with some
drying as well, with the bulk of the overnight expected to remain
dry.

Tuesday: 500mb ridging continues to build overhead, with diffluent
low-levels continue to dry out the surface. Currently anticipate Tue
to be a beautiful day with highs in the low 70s and abundant
sunshine by midday. j

&&

.Long Term...(Tuesday night through Monday)
Issued at 255 PM EDT Mon May 8 2023

* Above normal temperatures much of the long term.

* Dry and pleasant mid week, with shower and storm chances returning
  late week into the weekend.

The main driver of the weather over the next 3-7 days will be an
amplifying trough over the eastern Pacific over the next couple
days. Currently, an elongated upper level ridge is situated over a
majority of the CONUS. However, as this low deepens west of CA,
broad WAA will induce height rises over the Plains, leading to
primarily ridging by mid-week over the Great Lakes and Ohio Valley.
This should keep the near to above normal temperatures Tuesday night
through Thursday night, with the warmest temperatures expected on
Thursday as the ridge axis centers over the region. Broad subsidence
upstream of the ridge with no low level disturbances will also lead
to a brief dry stretch.

By Friday, uncertainty will increase with central Indiana situated
in the periphery of the upper level ridge to the east and the
aforementioned trough to the west. This should induce moisture return
within unified SW flow, increasing instability and chances for
showers/thunderstorms. Uncertainty remains high, but expect multiple
rounds of showers and thunderstorms Friday through Sunday as mid to
upper level troughing remains just upstream. Severe thunderstorms
cannot be ruled out with the potential of locally enhanced shear;
however, a large scale disturbance does not look likely at this
time.

Temperatures late this week into the weekend should remain warm, but
additional cloud cover, and rain/moisture should limit diurnal
warming some. Current expectation is for most areas to be in the
upper 70s with isolated locations in the low 80s, depended on
mesoscale influences.

&&

.Aviation...(18Z TAF Issuance)
Issued at 528 PM EDT Mon May 8 2023

Impacts:

- Scattered to numerous thunderstorms along with MVFR conditions
  will be possible at any of the terminals through 02z

- MVFR flying and worse flying conditions are expected 02z to 11-14z

- Winds will shift from WSW to NW and N in the wake of a cold front
  after 02z

Discussion:

Convective initiation has begun along and ahead of a cold front and
outflow boundaries. This supports tempo thunderstorm groups through
0z at KLAF and 02z at the other sites. The cold front will move
through this evening from northwest to southeast which will allow
the winds to shift from WSW-NW and N. A few storms could be strong
or severe with large hail the main threat. Damaging winds will also
be possible. In addition, MVFR and worse flying conditions are
expected in convection and in the wake of the cold front. Flying
conditions will improve Tuesday morning as high pressure builds in
in the wake of the front.

Best case scenario: Thunderstorms don't hit a particular TAF site.

Worst case scenario: A strong or severe thunderstorm hit a TAF site
this evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Beach
Long Term...Updike
Aviation...MK
Hazardous weather outlook, May 8, 2:38 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
338 PM EDT Mon May 8 2023

INZ021-028>031-035>049-051>057-060>065-067>072-091945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
338 PM EDT Mon May 8 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Scattered thunderstorms are expected this afternoonand evening. A
few could become severe with large hail and damaging winds the
primary threats. Heavy rainfall and localized flooding is possible.

Storm movement will be toward the east-southeast at around 25 to 35
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are also possible Friday and through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail or wind damage would be helpful.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 8, 4:36 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Mon May 8 2023

INZ021-082200-
Carroll IN-
536 PM EDT Mon May 8 2023

...A strong thunderstorm will impact portions of western Carroll
County through 600 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphi, or 9 miles southeast of Monticello, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Delphi around 545 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4066 8647 4050 8658 4059 8676 4063 8676
      4068 8673
TIME...MOT...LOC 2136Z 283DEG 15KT 4063 8669

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Updike

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Carroll

When
May 8, 4:54 PM EST to 5:01 PM EST
Where
Carroll County, 0.87 mi NNE of Harley to 1.64 mi NNW of Flora Muni Arpt
Rating
EFU
Path length
3.08 mi
Path width
25 yd
Reported by
Public
Coordinates
40.561, -86.622

Public videos and pictures confirmed a landspout tornado developed west-northwest of Flora and moved to the east-southeast over fields. One video showed the landspout moving through powerlines. No damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087541.